Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 11, NWS San Angelo, TX

April 7, 201114 counties in Texas

NWS San Angelo, TX issued this red flag warning at Apr 7, 2011, 4:22 AM CDT for 14 counties in Texas. It took effect at Apr 7, 2011, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2011, 4:22 AM CDT (09:22 UTC)
In effect from
Apr 7, 2011, 1:00 PM CDT
Expired
Apr 7, 2011, 8:00 PM CDT
In force
7 hr
Issued by
NWS San Angelo, TX

Counties Callahan County, TX, Coke County, TX, Concho County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Nolan County, TX, Runnels County, TX, Shackelford County, TX, Sterling County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The Dyess AFB radar (KDYX), 85 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6022 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WWUS84 KSJT 070922
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
422 AM CDT THU APR 7 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS BIG COUNTRY
AND CONCHO VALLEY THIS AFTERNOON AND EARLY EVENING...

.GUSTY WEST TO SOUTHWEST WINDS OF AROUND 20 MPH ARE EXPECTED TO
DEVELOP LATER THIS MORNING AND AFTERNOON ACROSS MUCH OF THE AREA.
THESE WINDS COMBINED WITH ANOTHER DAY OF VERY HOT TEMPERATURES...
RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT...AND VERY DRY AND
DROUGHT- STRESSED VEGETATION WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FOR THE CONCHO VALLEY AND BIG COUNTRY THIS AFTERNOON
AND EVENING.

TXZ076-071030-
/O.CAN.KSJT.FW.A.0010.110407T1800Z-110408T0100Z/
CROCKETT-
422 AM CDT THU APR 7 2011

...THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE FIRE
WEATHER WATCH FOR CROCKETT COUNTY...

WHILE RELATIVE HUMIDITY VALUES WILL FALL TO 10 TO 15 PERCENT IN
CROCKETT COUNTY...WIND SPEEDS ARE EXPECTED TO HOVER AROUND 15 MPH
AT 20 FEET...THEREFORE THE FIRE WEATHER WATCH HAS BEEN CANCELLED. 

$$

TXZ049-054-064>066-071>073-098-099-113-114-127-128-071730-
/O.UPG.KSJT.FW.A.0010.110407T1800Z-110408T0100Z/
/O.NEW.KSJT.FW.W.0011.110407T1800Z-110408T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
422 AM CDT THU APR 7 2011

...THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED
FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE BIG
COUNTRY AND CONCHO VALLEY...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE...
  RUNNELS...IRION...TOM GREEN...CONCHO...HASKELL... 
  THROCKMORTON...JONES...SHACKELFORD...TAYLOR...CALLAHAN. 

* WIND: WEST TO SOUTHWEST TWENTY FOOT WINDS AROUND 20 MPH...WITH
  GUSTS AROUND 30 MPH AT TIMES.

* HUMIDITY: 8 TO 13 PERCENT.

* TIMING: 1 PM THROUGH 8 PM THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY OUTDOOR ACTIVITIES THAT MAY
GENERATE ANY SPARKS OR FLAMES. ACCIDENTAL IGNITIONS WILL HAVE THE
POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN FIRES. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WWW.SRH.NOAA.GOV/SJT
1 follow-up statement
326 
WWUS84 KSJT 071136 AAA
RFWSJT

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
636 AM CDT THU APR 7 2011

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS BIG COUNTRY
AND CONCHO VALLEY THIS AFTERNOON AND EARLY EVENING...

.GUSTY 20 FOOT WEST TO SOUTHWEST WINDS OF AROUND 20 MPH WITH GUSTS
TO AROUND 25 MPH ARE EXPECTED TO DEVELOP LATER THIS MORNING AND
AFTERNOON ACROSS MUCH OF THE AREA. THESE WINDS COMBINED WITH
ANOTHER DAY OF VERY HOT TEMPERATURES... RELATIVE HUMIDITY VALUES
OF 10 TO 15 PERCENT...AND VERY DRY AND DROUGHT-STRESSED
VEGETATION WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS FOR THE
CONCHO VALLEY AND BIG COUNTRY THIS AFTERNOON AND EVENING.

TXZ049-054-064>066-071>073-098-099-113-114-127-128-080100-
/O.CON.KSJT.FW.W.0011.110407T1800Z-110408T0100Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
636 AM CDT THU APR 7 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE BIG COUNTRY AND CONCHO VALLEY...

* AFFECTED AREA: IN TEXAS...FISHER...NOLAN...STERLING...COKE... 
  RUNNELS...IRION...TOM GREEN...CONCHO...HASKELL... 
  THROCKMORTON...JONES...SHACKELFORD...TAYLOR...CALLAHAN.

* WIND: WEST TO SOUTHWEST TWENTY FOOT WINDS AROUND 20 MPH...
  WITH GUSTS AROUND 30 MPH AT TIMES. 

* HUMIDITY: 8 TO 13 PERCENT.

* TIMING: 1 PM THROUGH 8 PM THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY OUTDOOR ACTIVITIES THAT MAY
GENERATE ANY SPARKS OR FLAMES. ACCIDENTAL IGNITIONS WILL HAVE THE
POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-DRIVEN FIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WWW.SRH.NOAA.GOV/SJT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 7, 3:38 AM CDT, 44 minutes earlier.

Area forecast discussion, Apr 7, 3:38 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
338 AM CDT THU APR 7 2011

.SHORT TERM...
ANOTHER DAY WITH MAINLY 90S IN THE FORECAST...AND CRITICAL FIRE
WEATHER CONDITIONS FOR A LARGE PART OF THE FORECAST AREA THIS
AFTERNOON.

TEMPERATURES SHOULD BE SLIGHTLY COOLER TODAY...AT LEAST ACROSS THE
BIG COUNTRY...WHERE 850MB TEMPERATURES COOL BY 2 TO 3 DEGREES
CELSIUS. BOTH THE GFS AND NAM SHOW SOME WARMER 850MB TEMPERATURES
NOSING THEIR WAY INTO OUR SOUTHWESTERN COUNTIES...SO THE NORTHERN
EDWARDS PLATEAU AND CONCHO VALLEY WILL STILL LIKELY MAKE IT INTO THE
MID 90S AT LEAST. WE WILL SEE BREEZY CONDITIONS AS WELL WITH WEST TO
SOUTHWEST WINDS OF 10 TO 20 MPH. WITH THESE BREEZY WINDS...WE MAY
SEE SOME BLOWING DUST IN OUR WESTERN BIG COUNTRY THIS AFTERNOON...SO
HAVE ADDED PATCHY BLOWING DUST TO NOLAN AND FISHER COUNTIES TODAY.

FOR TONIGHT...EXPECTING WINDS TO REMAIN SOMEWHAT BREEZY WITH DECENT
CLOUD COVER ACROSS THE AREA. THIS WILL ALSO HELP GIVE THE AREA
ANOTHER WARM NIGHT WITH LOWS ONLY DROPPING INTO THE 60S FOR MOST OF
THE AREA. NO PRECIPITATION IS EXPECTED FOR THE NEXT 24 HOURS.

A RED FLAG WARNING IS IN EFFECT FOR THE BIG COUNTRY AND CONCHO
VALLEY TODAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. MORE
DETAILS CAN BE FOUND IN THE FIRE WEATHER DISCUSSION BELOW.

.FIRE WEATHER...
A RED FLAG WARNING WILL BE IN EFFECT THIS AFTERNOON FOR THE BIG
COUNTRY AND THE CONCHO VALLEY. WE WILL ONCE AGAIN SEE VERY WARM
TEMPERATURES...AND RELATIVE HUMIDITY DROPPING TO 10 TO 15 PERCENT IN
THESE AREAS. WINDS WILL BE THE ONLY QUESTION FOR THIS AFTERNOON...AS
THE TROUGH PLACEMENT MAY INHIBIT WIND SPEEDS FOR OUR AREA.
HOWEVER...AS MIXING TAKES PLACE...EXPECT WINDS TO INCREASE AS WE
WILL HAVE WINDS OF 20 TO 25 KNOTS FROM JUST OFF THE SURFACE THROUGH
700MB WHICH IS EXPECTED TO BE THE PEAK OF THE MIXED LAYER BY LATER
THIS AFTERNOON. HAVE REMOVED CROCKETT COUNTY FROM THE WATCH...AS WE
ONLY SAW WINDS OF 10 TO 15 MPH IN THIS AREA YESTERDAY...AND WE
EXPECT THE SAME THIS AFTERNOON. EVEN WINDS ACROSS THE REST OF THE
RED FLAG WARNING AREA WILL BE MARGINAL...EXCEPT FOR ALONG THE
WESTERN BORDER OF OUR CWA. HOWEVER...EVEN IF WINDS ARE HOVERING IN
THE 18 TO 20 MPH RANGE...CONTROL OF ANY FIRES THAT START WILL LIKELY
BE AN ISSUE DUE TO THE EXTREMELY WARM TEMPERATURES...VERY LOW
RELATIVE HUMIDITY VALUES...AND VERY RECEPTIVE DROUGHT-STRESSED FUELS
AVAILABLE FOR BURNING.

WE WILL CONTINUE TO BE DRY AND HOT ON FRIDAY...BUT NOT AS WINDY...SO
WHILE FIRE WEATHER CONDITIONS WILL BE ELEVATED...WINDS SHOULD BACK
OFF TO AROUND 15 MPH FOR MOST OF THE AREA TOMORROW. SATURDAY WILL
AGAIN BE WINDY...BUT WITH STRONG SOUTHERLY FLOW IN PLACE...MOISTURE
RETURN WILL BE STRONG ACROSS OUR CWA...KEEPING RELATIVE HUMIDITY
VALUES FROM FALLING TO LESS THAN 20 PERCENT FOR MUCH OF THE AREA.
HOWEVER...SATURDAY WILL NEED TO BE MONITORED SHOULD IT BECOME EVIDENT
THAT MOISTURE RETURN WILL BE WEAKER THAN CURRENTLY FORECAST.

SUNDAY WILL BE A VERY WINDY...DRY...AND WARM DAY FOR THE ENTIRE
FORECAST AREA. CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED FOR
THIS DAY...AND A WATCH WILL LIKELY BE NEEDED FOR SUNDAY BY
SATURDAY...AND POSSIBLY EARLIER. A STRONG PACIFIC FRONT WILL MOVE
THROUGH THE REGION BY MIDDAY WITH VERY DRY AND VERY WINDY CONDITIONS
BEHIND IT. WHILE TEMPERATURES WILL NOT BE AS WARM FOR SUNDAY BEHIND
THE FRONT...THE DEWPOINT VALUES WILL BE SO MUCH LOWER THAT RELATIVE
HUMIDITY VALUES WILL STILL BE ABLE TO FALL TO LESS THAN 20 PERCENT.
THE ONLY FACTOR THAT MAY HOLD WINDS BACK WILL BE THE POSITION OF THE
UPPER LEVEL TROUGH. IF THE TROUGH AXIS IS TOO FAR WEST...UPWARD
MOTION MAY INHIBIT SOME OF THE MIXING OF HIGHER MOMENTUM WINDS TO
THE SURFACE. HOWEVER...THE SFC PRESSURE GRADIENT LOOKS MORE THAN
STRONG ENOUGH TO MAKE UP FOR THIS AT THIS TIME.

&&

20

.LONG TERM...
NOT MUCH CHANGE IN THE FORECAST GOING INTO THE WEEKEND. GFS
CONTINUES TO DIG AN UPPER LEVEL LOW OVER CENTRAL CALIFORNIA BY
FRIDAY...KICKING THE SYSTEM EAST ON SATURDAY. THE ECMWF AND THE
GFS LIFT THE CLOSED LOW FURTHER NORTH THAN EARLIER MODEL
RUNS...WITH THE CLOSED LOW OVER THE CENTRAL PLAINS BY MIDDAY
SUNDAY. GFS CONTINUES TO PUSH DRYLINE/PACIFIC FRONT THROUGH THE
CWA OVERNIGHT SATURDAY WITH THE FRONTAL BOUNDARY EXITING OUR
EASTERN COUNTIES EARLY SUNDAY MORNING. WILL CONTINUE TO HIGHLIGHT
CONVECTIVE DEVELOPMENT ALONG THE DRYLINE LATE SATURDAY EVENING
ALONG OUR WESTERN BOUNDARIES PER THE GFS...PUSHING EAST THROUGH
SATURDAY NIGHT AND EXITING OUR EASTERN COUNTIES EARLY SUNDAY
MORNING.

PREFRONTAL TEMPERATURES OVER THE AREA WILL REMAIN WELL ABOVE
NORMAL WITH AFTERNOON HIGHS INTO SATURDAY IN THE LOW TO MID 90S
OVER ALL OF THE CWA. POSTFRONTAL HIGHS ON SUNDAY WILL BE IN THE
UPPER 70S TO LOWER 80S WITH A GRADUAL WARM-UP INTO THE MID TO UPPER
80S BY TUESDAY. MODELS HINT AT ANOTHER FRONTAL PASSAGE MID-WEEK
WITH SOME ASSOCIATED PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 92  62  92  65  91 /   0   0  10  10  10
SAN ANGELO 	 95  61  95  64  93 /   0   0  10  10  10
JUNCTION 	 95  66  93  67  91 /   0   0  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: CALLAHAN...COKE...CONCHO...
FISHER...HASKELL...IRION...JONES...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN.

&&

15
Hazardous weather outlook, Apr 6, 4:06 PM CDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
406 PM CDT WED APR 6 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-072115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
406 PM CDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE BIG
THIS AFTERNOON AND EARLY EVENING DUE TO STRONG WINDS...LOW
RELATIVE HUMIDITY...DRY VEGETATION...AND VERY WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON THURSDAY FOR
AREAS WEST OF A LINE FROM CROSS PLAINS TO OZONA. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR THESE AREAS FOR THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.